Georgia, 2003

Damaging Wind in Georgia, May 2, 2003

May 2, 2003 · NWS JAX · 1 event in 1 county or zone

Law enforcement reported trees down just east of Millwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Law enforcement reported trees down just east of Millwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 2, 8:21 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, May 2, 8:21 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 PM EDT FRI MAY  2 2003

THE LINE OF WATCH BOXES TO OUR NORTH AND WEST THIS EVENING IS A BIT
UNSETTLING. NUMEROUS LINES OF STRONG/SEVERE STORMS ARE MARCHING
SOUTHEAST THROUGH GA/AL AND THE FL PANHANDLE. IN ADDITION...SPC HAS
ADDED SOUTHEAST GEORGIA TO THE DAY1 SLIGHT RISK AREA. AM HOPING THAT
LOSS OF DAYTIME HEATING WILL GREATLY THE DIMINISH THE STORMS BUT
MODELS SHOW VORTMAX MOVING ACROSS SE GA/NE FL OVERNIGHT WITH SOME
LIFT INDICATED. MODELS DO NOT INDICATE MUCH PRECIP OVERNIGHT BUT
THEY ALSO DONT HAVE A GOOD HANDLE ON ONGOING CONVECTION. ATMOSPHERE
UNSTABLE PER 00Z SOUNDING EVEN AS TEMPS DROP INTO MID 70S THIS
EVENING.

FOR EVENING UPDATE...WILL KEEP POPS UNCHANGED ACROSS GEORGIA BUT
BEEF UP WORDING CONSISTENT WITH SLT RISK. FURTHER SOUTH...THINK
ACTIVITY WILL HAVE HARD TIME GETTING SOUTH OF I-10 SO WILL DROP POPS
FOR SOUTHERN COUNTIES AT UPDATE.

MARINE...CURRENT FCST ON TRACK. NO CHANGES.

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP
Hazardous weather outlook, May 2, 10:10 PM EST, 1 hour 25 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1110 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TONIGHT...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA UNTIL 2 AM EST...

A LARGE AREA OF SEVERE THUNDERSTORMS ACROSS ALABAMA AND NORTHERN
GEORGIA ARE DROPPING RAPIDLY SOUTHEAST TOWARD THE FORECAST AREA.
HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. SPOTTERS ARE
REQUESTED TO CALL IN REPORTS OF SIGNIFICANT THUNDERSTORM ACTIVITY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, May 2, 11:35 PM EST, 0 minutes before
GAZ152-153-030515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 AM EDT SAT MAY 3 2003

...STRONG THUNDERSTORMS WILL IMPACT ALL OF BRANTLEY AND GLYNN
COUNTIES THROUGH 115 AM...

AT 1235 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHEAST OF EVERETT TO 4 MILES SOUTHEAST OF HOBOKEN...OR
ALONG A LINE EXTENDING FROM 10 MILES WEST OF DARIEN TO 4 MILES
SOUTHEAST OF HOBOKEN...MOVING SOUTHEAST AT 35 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAYBON...
NAHUNTA...HOBOKEN...EVERETT...WAYNESVILLE...THALMANN...HICKOX AND
ATKINSON THROUGH 115 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
May 2, 11:35 PM EST
Where
Ware County, Millwood
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.267, -82.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354851.